Alabama, 2010

Damaging Winds in Alabama, August 15, 2010

August 15, 2010 · NWS HUN · 6 events in 4 counties and zones

A line of strong to severe thunderstorms pushed through northern Alabama during the afternoon hours. Fairly widespread wind damage occcurred, mainly west of interstate 65.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of strong to severe thunderstorms pushed through northern Alabama during the afternoon hours. Fairly widespread wind damage occcurred, mainly west of interstate 65.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 15, 2:09 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 15, 2:09 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
309 PM CDT SUN AUG 15 2010

.DISCUSSION...
LATEST WATER VAPOR IMAGERY AND H5 RUC ANALYSIS INDICATE THE
TENNESSEE VALLEY IS ON THE EASTERN PERIPHERY OF THE UPPER RIDGE THAT
BLANKETS MUCH OF THE SOUTHERN TIER STATES. AS THE REMAINS OF
TROPICAL DEPRESSION FIVE SINK SOUTHWARD AND A COLD FRONT APPROACHES
FROM THE WEST...THE AREA IS ONCE AGAIN EXPERIENCING A SOUPY
AIRMASS...WITH HOT AND HUMID CONDITIONS PREVAILING. MOSTLY SUNNY
SKIES IN THE WEST HALF THIS MORNING...COMBINED WITH DEWPOINTS IN THE
UPPER 70S...ALLOWED HEAT INDEX VALUES TO TOP THE 110 DEGREE POINT
JUST AFTER NOON...AND AS SUCH...UPGRADED THE WESTERN THREE COUNTIES
TO AN EXCESSIVE HEAT WARNING.

THE FOCUS FOR THE IMMEDIATE SHORT TERM IS ON CONVECTIVE
POTENTIAL THROUGH THE EARLY EVENING AS STORMS ARE BEGINNING TO FIRE
IN A HIGH CAPE ENVIRONMENT. LATEST DAY 1 OUTLOOK FROM SPC PLACED THE
WESTERN HALF OF THE VALLEY IN A SLIGHT RISK...WITH DAMAGING WINDS
THE MAIN THREAT FROM ANY OF THE STRONGEST STORMS. A QUICK PEEK AT
THE NSSL WRF AND OUR LOCALLY RUN WRF BOTH INDICATE THAT MOST OF THE
CONVECTION WILL DISSIPATE BY MID EVENING ACROSS OUR AREA...SO HAVE
CUT THE MENTION OF THUNDER OUT OF THE FORECAST PAST 06Z...AND THE
EVENING SHIFT MAY BE ABLE TO REMOVE THE MENTION OF SHOWERS AS WELL.
OTHERWISE...EXPECT ANOTHER SOUPY NIGHT WITH LOWS IN THE MID 70S.

THE QUESTION FOR MONDAY CENTERS AROUND HOW MUCH OF THE AIRMASS
BEHIND THE ADVANCING FRONT WILL BE ABLE TO PUSH INTO THE CWFA BEFORE
STALLING AS A WEST-EAST FRONTAL BOUNDARY. ASSUMING THE FRONT /AND
THE POST-FRONTAL LOWER DEWPOINTS/ CANNOT REACH TOO FAR INTO
NORTHWEST ALABAMA TOMORROW...IT WILL BE ANOTHER WARM AND MUGGY DAY.
IN THIS SCENARIO...NORTHWEST ALABAMA WILL AGAIN REACH HEAT ADVISORY
CRITERIA IN THE AFTERNOON. HOWEVER...A SLIGHTLY STRONGER PUSH BY THE
FRONT WILL DROP DEWPOINTS ENOUGH THAT HEAT INDEX VALUES SHOULD
REMAIN JUST BELOW CRITERIA. DUE TO UNCERTAINTY REGARDING DRY AIR
INTRUSION...HAVE OPTED TO ISSUE A HEAT ADVISORY FOR OUR WESTERN FOUR
COUNTIES. CLOUD COVER IN THE EASTERN HALF OF THE CWFA SHOULD LIMIT
HEATING AND KEEP HEAT INDEX VALUES MOSTLY BELOW ADVISORY
CRITERIA...DESPITE DEWPOINTS IN THE MID 70S.

HAVE GONE A BIT OPTIMISTIC FOR MONDAY NIGHT...AND WILL FORECAST A
DRY NIGHT FOR MUCH OF NORTHWEST ALABAMA BEHIND THE FRONT. WILL ALSO
SEE SOME RELIEF IN THE STICKY OVERNIGHT LOW TEMPERATURES OF
LATE...WITH EARLY TUESDAY MORNING TEMPERATURES IN THE LOW/MID 70S.

AS TROPICAL DEPRESSION FIVE BEGINS ITS NORTHWARD PATH ALONG THE
LOWER MISSISSIPPI VALLEY ON TUESDAY...THE FRONTAL BOUNDARY WILL LIFT
NORTHWARD AS A WEAK WARM FRONT...AND THEN BECOME DIFFUSE OVER
TENNESSEE DURING THE MIDDLE OF THE WEEK. THIS REMNANT
BOUNDARY...ALONG WITH THE APPROACHING TROPICAL DEPRESSION REMNANTS
AND AN UPPER LEVEL SHORTWAVE...WILL ALL COMBINE TO BRING UNSETTLED
WEATHER TO THE VALLEY THROUGH THE WEEK AND INTO NEXT WEEKEND. THE
GOOD NEWS IS THAT THIS HAS THE POTENTIAL TO BRING MUCH NEEDED
RAINFALL TO THE VALLEY...AND WILL ALSO MEAN HIGH TEMPERATURES IN THE
LOWER 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    77  94  74  94  75 /  30  30  20  40  30
SHOALS        76  96  73  94  73 /  30  30  10  30  30
VINEMONT      74  94  74  92  73 /  30  40  20  40  30
FAYETTEVILLE  74  93  72  93  73 /  30  30  20  30  30
ALBERTVILLE   75  94  75  94  72 /  30  40  20  40  30
FORT PAYNE    73  93  73  93  73 /  30  40  20  40  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     CULLMAN...LIMESTONE...MADISON...MORGAN.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: COLBERT...FRANKLIN AL...LAUDERDALE.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 8 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: COLBERT...FRANKLIN AL...LAUDERDALE.

     HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     LAWRENCE.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     LINCOLN...MOORE.

&&
Hazardous weather outlook, Aug 15, 2:30 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT SUN AUG 15 2010

ALZ001>010-016-TNZ076-096-097-160100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
330 PM CDT SUN AUG 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL LAST INTO THE EARLY EVENING HOURS. A
FEW OF THESE STORMS WILL BE CAPABLE OF DAMAGING DOWNBURST
WINDS...SUDDEN FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL.

DANGEROUS HEAT WILL CONTINUE...ESPECIALLY ACROSS SOUTHERN MIDDLE
TENNESSEE...NORTH CENTRAL AND NORTHWEST ALABAMA. HEAT INDEX VALUES
OF 105 TO 115 DEGREES ARE EXPECTED IN THESE AREAS DUE TO
TEMPERATURES IN THE MID TO UPPER 90S AND HIGH HUMIDITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE HEAT WILL CONTINUE FOR ANOTHER DAY IN NORTHWEST ALABAMA...WHERE
MONDAY AFTERNOON HEAT INDEX VALUES OF 105 TO 110 ARE EXPECTED. A
HEAT ADVISORY IS IN EFFECT.

A FRONTAL BOUNDARY WILL STALL OVER THE AREA THIS WEEK...ALLOWING
FOR SCATTERED THUNDERSTORM DEVELOPMENT...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS THIS WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE.

KULA

In the hours before

Special weather statement, Aug 15, 12:35 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
135 PM CDT SUN AUG 15 2010

ALZ009-151915-
JACKSON-
135 PM CDT SUN AUG 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON COUNTY UNTIL 215
PM CDT...

AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ESTILLFORK...OR 18 MILES SOUTH OF
WINCHESTER...MOVING SOUTH AT 15 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PRINCETON.
  HOLLYTREE.
  SKYLINE.
  LARKINSVILLE...TRENTON.

THIS THUNDERSTORM COULD PRODUCE STRONG AND GUSTY WINDS...SO STAY IN
A SAFE SHELTER IN THE AFFECTED AREAS.

&&

LAT...LON 3467 8597 3470 8629 3497 8622 3500 8615
      3499 8607
TIME...MOT...LOC 1834Z 351DEG 12KT 3492 8617

KULA
Special weather statement, Aug 15, 1:32 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT SUN AUG 15 2010

ALZ007-016-152015-
CULLMAN-MORGAN-
232 PM CDT SUN AUG 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST CULLMAN AND SOUTHWEST
MORGAN COUNTIES UNTIL 315 PM CDT...

AT 232 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DANVILLE...OR 8 MILES SOUTHWEST OF HARTSELLE...MOVING SOUTH AT
15 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BATTLEGROUND.
  WEST POINT.
  JONES CHAPEL...LOGAN.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3430 8712 3447 8710 3448 8698 3412 8686
      3408 8712
TIME...MOT...LOC 1932Z 350DEG 13KT 3438 8707

KULA
Special weather statement, Aug 15, 1:36 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 PM CDT SUN AUG 15 2010

ALZ009-010-152015-
DE KALB-JACKSON-
236 PM CDT SUN AUG 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND JACKSON COUNTIES UNTIL
315 PM CDT...

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LARKINSVILLE...MOVING SOUTH AT 15
MPH.

WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SCOTTSBORO.
  SECTION.
  LANGSTON...FYFFE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3440 8612 3440 8613 3444 8611 3448 8607
      3448 8609 3453 8609 3453 8610 3451 8612
      3453 8614 3461 8614 3461 8620 3477 8621
      3480 8600 3443 8588
TIME...MOT...LOC 1936Z 350DEG 13KT 3469 8608

KULA
Special weather statement, Aug 15, 3:07 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
407 PM CDT SUN AUG 15 2010

ALZ001-005-152145-
LAUDERDALE-LIMESTONE-
407 PM CDT SUN AUG 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND LIMESTONE COUNTIES
UNTIL 445 PM CDT...

AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE....EXTENDING FROM MT ROZELL...TO
ST. JOSEPH...AND 6 MILES NORTHEAST OF THREET...MOVING SOUTHEAST AT
25 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEXINGTON.
  ZIP CITY...ANDERSON.
  KINGTOWN...CAIRO.
  CENTER STAR...KILLEN.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3497 8710 3476 8678 3470 8679 3475 8707
      3475 8719 3477 8720 3476 8730 3481 8735
      3481 8737 3479 8743 3483 8751 3482 8758
      3501 8787 3502 8733
TIME...MOT...LOC 2106Z 309DEG 21KT 3493 8712 3499 8743
          3500 8775

RSB

The radar

The Columbus AFB radar (KGWX), 131 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
August 15, 3:25 PM CST to 3:35 PM CST
Where
Lauderdale County, Killen
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.870, -87.530

Power lines were blown down in the Killen area.

Thunderstorm Wind, Lauderdale

When
August 15, 3:25 PM CST
Where
Lauderdale County, Center Star
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
34.870, -87.450

Power lines were blown down in the Center Star community.

Thunderstorm Wind, Lawrence

When
August 15, 3:38 PM CST to 3:48 PM CST
Where
Lawrence County, 2.27 mi W of Red Bank
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.770, -87.410

Trees were blown down across power lines on highway 101 at the south end of Wheeler Dam.

Thunderstorm Wind, Limestone

When
August 15, 3:41 PM CST to 3:51 PM CST
Where
Limestone County, 2.04 mi WSW of Wheeler Lake North
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
34.820, -87.184

Trees and power lines were blown down on Blue Springs Drive.

Thunderstorm Wind, Limestone

When
August 15, 3:41 PM CST to 3:51 PM CST
Where
Limestone County, 2.25 mi WSW of Wheeler Lake North
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.822, -87.189

Trees and power lines were blown down on Cox Road.

Thunderstorm Wind, Morgan

When
August 15, 4:05 PM CST to 4:15 PM CST
Where
Morgan County, 0.57 mi W of Oakworth
Measured
56 kt (64 mph) estimated gust
Property damage
$16,000
Reported by
Law Enforcement
Coordinates
34.570, -86.990

Decatur police department reported multiple power lines and trees down, causing some traffic signals to go out. A street sign was also blown over on US 31 north.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258475, 258476, 257645, 257656, 258471, 257648.